Florida, 2012Lightning Strike in Florida, August 19, 2012
August 19, 2012 · NWS JAX · 1 event in 1 county or zone
Mean layer troughing prevailed over the area. The sea breezes and outflows merged over a moist and unstable airmass to produce scattered strong storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mean layer troughing prevailed over the area. The sea breezes and outflows merged over a moist and unstable airmass to produce scattered strong storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 9:46 AM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 19, 9:46 AM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1046 AM EDT SUN AUG 19 2012
...STRONG AND ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING...
.UPDATE...
MORNING SURFACE ANALYSIS DEPICTS A WAVY FRONTAL BOUNDARY EXTENDING
FROM THE TENNESSEE VALLEY EASTWARD TO THE CAROLINAS. ATLANTIC
SURFACE RIDGING IS POSITIONED ACROSS THE BAHAMAS AND SOUTHERN
FLORIDA. ALOFT...A SHORTWAVE TROUGH IS MOVING NORTHEASTWARD
THROUGH THE APPALACHIANS...WITH A VORTICITY LOBE TRAILING THIS
FEATURE SOUTHWESTWARD THROUGH THE FLORIDA PANHANDLE AND THE LOWER
MISSISSIPPI RIVER VALLEY. NUMEROUS HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS HAVE DEVELOPED ALONG THIS VORTICITY LOBE OVER
COASTAL LOCATIONS OF THE FLORIDA BIG BEND AND PANHANDLE...AND THIS
ACTIVITY IS MOVING QUICKLY NORTHEASTWARD AT 20 TO 25 KNOTS.
SOUTHWEST TO WEST WINDS ALOFT...AS DISPLAYED BY THE MORNING
SOUNDINGS AT JACKSONVILLE AND TALLAHASSEE...HAVE STRENGTHENED
SINCE THE SHORTWAVE TO OUR NORTH HAS SHARPENED THE EAST COAST
TROUGH. MID-LEVEL WIND SPEEDS JUST BELOW THE HAIL GROWTH ZONE ARE
IN THE 30 TO 45 KNOT RANGE...AND THUS THE STORM PREDICTION CENTER
HAS INCLUDED ALL OF OUR REGION IN 5% PROBABILITIES FOR DAMAGING
WIND GUSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR THE COASTAL GEORGIA COUNTIES JUST NORTH OF OUR COUNTY
WARNING AREA. WE EXPECT STRONG TO ISOLATED SEVERE THUNDERSTORMS
DURING THE AFTERNOON AND EARLY EVENING HOURS...AS ACTIVITY
CURRENTLY OVER THE BIG BEND AND SUWANNEE VALLEY MOVES ACROSS OUR
THE REMAINDER OF REGION DURING PEAK HEATING. WE UPDATED THE GRIDS
THIS MORNING TO LOWER HIGH TEMPERATURES SLIGHTLY OVER WESTERN
SECTIONS...AND TO INCLUDE GUSTY WINDS AND HEAVY RAINFALL WORDING
IN THE ZONES.
&&
.AVIATION...
SUB-VFR CONDITIONS ARE EXPECTED TO SPREAD FROM WEST TO EAST DURING
THE EARLY AND MID AFTERNOON HOURS AS SHOWERS AND THUNDERSTORMS
PROGRESS ACROSS THE REGION. WE HAVE TEMPO GROUPS BEGINNING IN THE
16Z-18Z TIME FRAME FOR THE REGION TERMINALS...FEATURING GUSTY
WINDS. PLEASE CHECK THE TERMINAL FORECASTS FOR UPDATES ON TIMING
AND INTENSITY. EXPECT MAINLY VFR CONDITIONS BY SUNSET AS ACTIVITY
WANES. SOUTHWEST WINDS NEAR 20 KNOTS FROM JUST OFF THE SURFACE UP
TO 10000 FEET WILL INCREASE TO 20 TO 25 KNOTS AFTER 18Z.
&&
.MARINE...
SOUTH TO SOUTHWEST WINDS ARE NEAR CAUTION CRITERIA OVER THE
OFFSHORE WATERS...WITH SPEEDS CLOSER TO 10 KNOTS FOR THE NEARSHORE
WATERS. AS LOW PRESSURE DEVELOPS OVER THE COASTAL CAROLINAS...WE
EXPECT CAUTION CRITERIA OVER THE OFFSHORE WATERS TONIGHT...WITH
SUSTAINED WIND SPEEDS IN THE 15 TO 20 KNOT RANGE...AND NEAR
CAUTION CRITERIA FOR THE NEARSHORE WATERS. WINDS AND SEAS WILL BE
HIGHER IN AND NEAR ISOLATED TO SCATTERED THUNDERSTORMS THAT WILL
IMPACT THE COASTAL WATERS LATER THIS AFTERNOON AND DURING THE
EARLY EVENING HOURS. SEAS WILL GENERALLY RUN CLOSE TO 2 FEET FOR
THE NEARSHORE WATERS AND 2 TO 4 FEET FOR THE OFFSHORE WATERS
THROUGH MONDAY. GENTLE TO OCCASIONALLY MODERATE WIND SPEEDS ARE
EXPECTED FROM MONDAY AFTERNOON THROUGH WEDNESDAY AS OUR LOCAL
PRESSURE GRADIENT LOOSENS. OFFSHORE FLOW OVER THE PAST SEVERAL
DAYS HAS CAUSED UPWELLING AND COOLER WATER TEMPERATURES ALONG THE
EAST COAST. WATER TEMPERATURES AT MAYPORT AND FERNANDINA BEACH ARE
NOW IN THE MID TO UPPER 70S.
RIP CURRENTS: LOW RISK CONTINUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 86 71 85 71 / 60 40 60 40
SSI 89 74 84 75 / 60 60 60 50
JAX 90 73 86 73 / 60 60 70 50
SGJ 89 74 86 74 / 60 60 60 50
GNV 88 71 85 73 / 50 40 70 30
OCF 88 72 87 74 / 50 30 60 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
NELSON//WALKER
Hazardous weather outlook, Aug 19, 10:03 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1103 AM EDT SUN AUG 19 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-201515-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1103 AM EDT SUN AUG 19 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
...STRONG AND ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING...
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE
SUWANNEE VALLEY AND INTERIOR SECTIONS OF SOUTHEAST GEORGIA WILL
MOVE NORTHEASTWARD AT 20 TO 25 MPH ACROSS THE REMAINDER OF
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THIS AFTERNOON...EXITING
COASTAL LOCATIONS AND THE NEARSHORE WATERS DURING THE EARLY
EVENING HOURS. STRENGTHENING WINDS ALOFT WILL PROMPT STRONG AND
ISOLATED SEVERE THUNDERSTORM DEVELOPMENT...WITH STRONGER ACTIVITY
CAPABLE OF PRODUCING STRONG WIND GUSTS OF 40 TO 60
MPH...HAIL...FREQUENT LIGHTNING STRIKES...AND LOCALLY HEAVY
RAINFALL. STORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER
SUNSET...BUT A CHANCE OF THUNDERSTORM WILL CONTINUE DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
.SPOTTER INFORMATION STATEMENT...
A FRONTAL BOUNDARY WILL STALL OVER OUR REGION...CREATING SCATTERED
TO NUMEROUS THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH AT
LEAST WEDNESDAY. SCATTERED STRONG STORMS ARE EXPECTED...WITH GUSTY
WINDS...HAIL...FREQUENT LIGHTNING STRIKES...AND WIDESPREAD HEAVY
DOWNPOURS BEING THE PRIMARY THREATS. WIDESPREAD RAINFALL TOTALS OF
2 TO 5 INCHES ARE EXPECTED ACROSS SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA...AND LOCALIZED FLOODING IS POSSIBLE DURING HEAVIER
DOWNPOURS.
DRIER AIR WILL FILTER OVER SOUTHEAST GEORGIA ON THURSDAY...THEN
OVER NORTHEAST FLORIDA ON FRIDAY...WHICH WILL BRING LOWER RAIN
CHANCES INTO NEXT WEEKEND.
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
NELSON/ABE
In the hours before
Special weather statement, Aug 19, 12:55 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT SUN AUG 19 2012
FLZ032-033-037-191830-
CLAY-PUTNAM-ST. JOHNS-
155 PM EDT SUN AUG 19 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHEASTERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG WINDS
AND SMALL HAIL VALID UNTIL 230 PM EDT...
AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF BOSTWICK TO 5 MILES SOUTHEAST OF BAKERSVILLE...MOVING
NORTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ELKTON...BOSTWICK...SAINT AUGUSTINE SOUTH...PICOLATA...
BAKERSVILLE...SAINT AUGUSTINE...ANASTASIA...VILANO BEACH AND SOUTH
PONTE VEDRA BEACH THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2974 8141 2976 8180 3009 8153 3008 8132
2994 8129 2988 8126
TIME...MOT...LOC 1755Z 227DEG 24KT 2987 8164 2986 8144
TRABERTLocal storm report, Aug 19, 12:56 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
156 PM EDT SUN AUG 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG 3 SW GAINESVILLE 29.64N 82.37W
08/19/2012 ALACHUA FL PUBLIC
POOL CHAIRS AND TABLE BLOWN INTO POOL BY WINDS NEAR HULL
ROAD AND 34TH STREET
&&
AWALKERSpecial weather statement, Aug 19, 12:58 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
158 PM EDT SUN AUG 19 2012
FLZ032-037-191830-
CLAY-PUTNAM-
158 PM EDT SUN AUG 19 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLAY
AND NORTHERN PUTNAM COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 230 PM EDT...
AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
FLORAHOME TO 6 MILES SOUTH OF INTERLACHEN...MOVING NORTHEAST AT 40
MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PUTNAM HALL...
MANNVILLE...LAKE GENEVA...JOHNSON...INTERLACHEN...FLORAHOME...
HOLLISTER...CARRAWAY...PALATKA AND BOSTWICK THROUGH 230 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2951 8192 2951 8194 2950 8197 2977 8203
2995 8179 2967 8153
TIME...MOT...LOC 1759Z 233DEG 33KT 2984 8184 2957 8184
TRABERTSpecial weather statement, Aug 19, 1:17 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EDT SUN AUG 19 2012
FLZ033-038-191845-
FLAGLER-ST. JOHNS-
217 PM EDT SUN AUG 19 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS AND NORTHEASTERN FLAGLER COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 245 PM EDT...
AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
DUPONT CENTER TO 2 MILES SOUTHWEST OF BUNNELL...MOVING NORTHEAST AT
25 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ESPANOLA...
BUNNELL...DUPONT CENTER...SAINT AUGUSTINE SHORES...PALM COAST...
MARINELAND...CRESCENT BEACH...SAINT AUGUSTINE BEACH...FLAGLER BEACH
AND BUTLER BEACH THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2940 8135 2973 8143 2987 8126 2973 8123
2943 8110
TIME...MOT...LOC 1817Z 237DEG 23KT 2969 8132 2945 8127
TRABERTSpecial weather statement, Aug 19, 1:42 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT SUN AUG 19 2012
FLZ036-037-040-191915-
ALACHUA-MARION-PUTNAM-
242 PM EDT SUN AUG 19 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA...WESTERN PUTNAM AND NORTHERN MARION COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 315 PM EDT...
AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED OVER REDDICK...OR 7 MILES SOUTHWEST OF CITRA...
MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND REDDICK...MCINTOSH...LOWELL...SPARR...CROSS CREEK...CITRA...
LOCHLOOSA...FORT MCCOY...ORANGE SPRINGS AND HOG VALLEY THROUGH 315 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2961 8193 2939 8181 2929 8224 2943 8230
TIME...MOT...LOC 1843Z 249DEG 26KT 2938 8219
TRABERT
Special weather statement, Aug 19, 1:45 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SUN AUG 19 2012
FLZ033-038-191915-
FLAGLER-ST. JOHNS-
245 PM EDT SUN AUG 19 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS AND NORTHEASTERN FLAGLER COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...
AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST
OF DUPONT CENTER TO 5 MILES SOUTHWEST OF FLAGLER BEACH...MOVING
NORTHEAST AT 30 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND DUPONT CENTER...BUNNELL...PALM COAST...FLAGLER BEACH...
MARINELAND...CRESCENT BEACH AND BUTLER BEACH THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2941 8114 2939 8115 2937 8122 2971 8141
2982 8126 2960 8117 2944 8110 2942 8110
TIME...MOT...LOC 1845Z 239DEG 28KT 2972 8131 2943 8113
TRABERTLightning, Flagler
- When
- August 19, 2:02 PM EST
- Where
- Flagler County, Bunnell
- Property damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 29.470, -81.260
Lightning struck an antenna on the Flagler County Emergency Operations Center. The antenna was obliterated, but no other damage occurred to the building due to the lightning protection system. The cost of damage was estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, August 19, 20121 death · 5 injured · $3,000 · 55 kt wind · 2 events
- Lightning Strike in North Carolina, August 19, 20121 death · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 19, 2012$25,000 · 52 kt wind · 6 events
- Flash Flood in Arizona, August 19, 2012$20,000 · 1 event
- Hail in New Mexico, August 19, 20121.25 in hail · 9 events
- Heavy Rain in Florida, August 19 to 20, 20127 events
- Hail in Ohio, August 19, 20121 in hail · 4 events
- Flash Flooding and Damaging Wind in North Carolina, August 19, 2012$1,000 · 50 kt wind · 3 events
- Marine Hail in Lake Michigan, August 19, 20120.88 in hail · 2 events
- Damaging Wind in Georgia, August 19, 2012$1,000 · 50 kt wind · 1 event
- Damaging Wind in North Carolina, August 19, 2012$3,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 19, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399411.